February 1, 1980

Henoch-Schönlein Syndrome Associated With Quinidine

Author Affiliations

Rokach (Hadassah) Hospital Tel Aviv, Israel

JAMA. 1980;243(5):432-433. doi:10.1001/jama.1980.03300310020012

To the Editor.—  We have seen a case of Henoch-Schönlein syndrome with severe irreversible renal involvement we believe was due to quinidine.

Report of a Case.—  A 63-year-old man was admitted because of uremia of recent onset. He had had a single attack of gouty arthritis 15 years previously, for which he continuously received allopurinol, 200 mg daily. One year ago he had an acute myocardial infarction. There was no history of allergies or drug reactions. Six weeks before the admission, he was hospitalized because of paroxysmal atrial fibrillation. Following DC-cardioversion he was given quinidine (0.8 grains/day). His BUN level was 35 mg/dL; the level of uric acid was 5.8 mg/dL; and the results from urinalysis were normal. After two uncomplicated days, he was discharged with instructions to continue the quinidine and allopurinol treatment.Two weeks later he was admitted to a department of dermatology because of a purpuric eruption